Chelation Therapy Side Effects

By Dr Ananya Mandal, MD

Few side effects occur when chelating agents are administered for approved indications using the recommended dosage and route of administration.

Research has been conducted to test claims that chelating agents are useful alternative therapies in the treatment of disorders such as heart disease and autism. However, no such evidence supporting their use for these condition has yet been found and in 2010 the United States Food and Drugs Administration announced that over the counter chelation products are unapproved and that their sale is a violation of federal law.

Some of the common side effects of chelating agents include:

  • Burning sensation when injected into a vein
  • Fever and chills
  • Headache
  • Nausea and vomiting
  • Diarrhea
  • Convulsions or seizures
  • Fall in blood pressure
  • Breathlessness or tightness in the chest
  • Respiratory failure
  • Low blood calcium
  • Irregular heartbeats or cardiac arrhythmias
  • Severe allergic reactions may occur with the use of some chelators and lead to skin rash, eczema, exacerbation of asthma or asthma attacks.
  • Severe hypersensitivity reactions may lead to anaphylactic shock and even death.
  • Depression of the bone marrow leading to low counts of red blood cells, white blood cells and platelets. This can lead to anemia, infections and an increased bleeding tendency.
  • Kidney damage and failure leading to end stage renal disease requiring dialysis.
  • Liver damage may be seen with some chelating agents and some patients may develop liver failure.
  • Damage to the brain leading to a decline in cognitive function
  • Vitamins and vital nutrients may leave the body along with the heavy metal. This can be a particular problem among children who require adequate levels of nutrients for normal growth and development. In addition, vitamin supplements may not always replenish the loss of vital nutrients caused by long term chelation therapy.

Reviewed by , BSc

Further Reading

Last Updated: Jan 14, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post